Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 30, NWS Sioux Falls, SD

July 1, 2019Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 1, 2019, 2:32 AM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2019, 2:32 AM CDT (07:32 UTC)
Expired
Jul 1, 2019, 3:00 AM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, MN, Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 2:40 AM CDTTSTM WND DMGGhent, MNTREE UPROOTED AND SOME CORN BLOWN OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-679 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WUUS53 KFSD 010732
SVRFSD
MNC081-083-010800-
/O.NEW.KFSD.SV.W.0030.190701T0732Z-190701T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
232 AM CDT Mon Jul 1 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Lyon County in southwestern Minnesota...
  Northeastern Lincoln County in southwestern Minnesota...

* Until 300 AM CDT.

* At 231 AM CDT, a severe thunderstorm was located 7 miles southwest
  of Ghent, or 10 miles west of Marshall, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ghent and Camden State Park around 240 AM CDT.
  Marshall around 245 AM CDT.

Other locations impacted by this severe thunderstorm include Lynd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4455 9561 4454 9560 4433 9560 4434 9609
      4463 9610 4463 9560
TIME...MOT...LOC 0731Z 267DEG 39KT 4445 9601 

HAIL...<.75IN
WIND...60MPH
 
$$

JM
2 follow-up statements
399 
WWUS53 KFSD 010747
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
247 AM CDT Mon Jul 1 2019

MNC081-010757-
/O.CAN.KFSD.SV.W.0030.000000T0000Z-190701T0800Z/
Lincoln MN-
247 AM CDT Mon Jul 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4455 9561 4454 9560 4433 9560 4434 9606
      4463 9607 4463 9560
TIME...MOT...LOC 0747Z 267DEG 39KT 4446 9576 

$$

MNC083-010800-
/O.CON.KFSD.SV.W.0030.000000T0000Z-190701T0800Z/
Lyon MN-
247 AM CDT Mon Jul 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR LYON COUNTY...

At 247 AM CDT, a severe thunderstorm was located over Marshall,
moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of Lyon
County, including the following locations... Lynd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4455 9561 4454 9560 4433 9560 4434 9606
      4463 9607 4463 9560
TIME...MOT...LOC 0747Z 267DEG 39KT 4446 9576 

HAIL...<.75IN
WIND...60MPH
 
$$

JM
047 
WWUS53 KFSD 010757
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
257 AM CDT Mon Jul 1 2019

MNC083-010807-
/O.EXP.KFSD.SV.W.0030.000000T0000Z-190701T0800Z/
Lyon MN-
257 AM CDT Mon Jul 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR LYON COUNTY WILL EXPIRE AT 300
AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4455 9561 4454 9560 4433 9560 4434 9606
      4463 9607 4463 9560
TIME...MOT...LOC 0757Z 267DEG 39KT 4446 9563 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:01 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 1, 1:01 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
101 AM CDT Mon Jul 1 2019

.SHORT TERM...(This Evening through Monday)
Issued at 344 PM CDT Sun Jun 30 2019

Chances for convection, including attendant threats of severe storms
and heavy rain, are the primary focus through the short term. As of
midday, weak convergence/surface boundary was located a bit farther
south than forecast, extending from Lake Andes, to near Madison
SD and Pipestone. By 20Z, an outflow boundary from early morning
MN/WI MCS had pushed to near the Buffalo Ridge, triggering an
isolated severe storm near/just east of Brewster MN. The outflow
is expected to make very little if any further progress as it
encounters the rise of the Buffalo Ridge, and model consensus
shows primary boundary stalling near I-90 through this evening,
before retreating northward again in response to mid-upper wave
approaching central and northeast South Dakota.

Despite the southward shift in the low-level boundary early this
afternoon, models continue to trend greater focus of storms tonight
northward, with aforementioned wave projected to track farther north
than indicated at this time yesterday. Thermal profiles remain at
least weakly capped to surface based activity over our forecast area
prior to approach of the wave this evening, and even then, given the
expected northward track of the wave, storms more likely along the
elevated boundary in our far northern CWA than along the surface
boundary south of Hwy 14. Exception seen in recent HRRR runs, which
indicate potential for surface based storms developing in north
central Nebraska early evening, then tracking north-northeast along
the retreating boundary into our western counties. If this activity
materializes, this should be our greatest threat for severe weather,
as shear begins to increase in our far west this evening with the
approaching wave, and also enhanced by the low level convergence.
Confidence not high in this development, as models not showing a
great deal of run-to-run continuity in how this will play out prior
to 04Z-06Z. Will limit pops to mid-chance range for now, with low
pops across southwest Minnesota near lingering outflow boundary as
well.

Greater chances of rain should come during the overnight hours, as
the upper wave slides east through northeast South Dakota. Decent
model consensus confining the bulk of this nighttime activity along
and north of Highway 14 corridor, along elevated boundary around
800mb or higher based on forecast soundings. Still looking at very
high precipitable water values for overnight storms to work with,
with values nearing 2 inches along that corridor near and north of
Highway 14, so heavy rain will more likely be the greater threat
during the overnight.

For Monday, looking at coverage/intensity diminishing through the
morning as the upper wave slides off to the east, but low level
boundaries will remain behind, of course. Location of boundaries
will be critical to development later in the day, and this is area
of greatest uncertainty. At this time, favored location looks to be
near a Tyndall-Sioux Falls-Tracy MN line, placing some portion of
our CWA in a better location for isolated severe storms. Shear near
and north of the boundary is more favorable than we have seen in our
area in recent days beneath the dominant ridge, and lift should be
enhanced by a stronger wave seen in both the GFS and NAM sliding
into the region in the late afternoon/evening. Although instability
and shear are somewhat disjointed, with greater instability south of
the boundary, and greater shear along and north, cannot argue with
Slight Risk outlined by SPC in Day 2 outlook.

.LONG TERM...(Monday Night through Sunday)
Issued at 344 PM CDT Sun Jun 30 2019

Monday evening will see a continued threat of isolated severe storms
and heavy rain, and although exact location of greatest threat is
uncertain, model consensus favors central to southeast portions of
the area, as an upper wave drags the surface boundary southeast
toward northwest Iowa in the evening. We lose the influence of the
upper wave after 06Z as it slides east of the forecast area, so
would expect intensity and coverage to gradually wane during the
latter half of the night. Isolated strong to severe storms possible
early-mid evening, with MLCAPE values of 2000+ J/kg south of the
boundary, and marginal shear near the boundary, supportive of large
hail and isolated damaging winds. Deep moisture with precipitable
water values exceeding 2 inches and warm environment also supportive
of heavy rainfall rates with individual storms, and highlight by WPC
in Day 2 Excessive Rainfall Outlook also looks reasonable.

Remainder of the upcoming holiday week continues to look unsettled,
with numerous impulses traversing through quasi-zonal flow aloft,
and potential for boundaries wavering across the region. Nearly
impossible to pinpoint any specific time-frame for more favored
rain/storm chances in this pattern, so will let the broad chance
pops from the blended models continue to ride.

The good news is 850mb temperatures appear to settle back into the
upper teens to near 20C for much of the week ahead, so daytime
temperatures should be closer to seasonal normals in the 80s for
early July, perhaps even a shade on the cool side by next weekend.
Dew points, and likewise overnight lows, will remain on the
humid/warm side in the 60s through at least Thursday/Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1259 AM CDT Mon Jul 1 2019

Scattered convection moving across the area mainly north of a
MWM-FSD-ONL line will continue to contain brief forays into MVFR
to IFR visibility and MVFR ceilings, along with convective wind
gusts of 35 to 45 kts. Should be a decrease in coverage by later
in the current overnight as initial forcing shifts east, but
stalled baroclinicity and approach of more forcing should spur
redevelopment during the later afternoon and evening hours, this
time impacting KFSD site, potentially KSUX mainly after the TAF
window. There will also be some development of stratocumulus from
near I-90 northward through the day, mainly near and north of the
outflow reinforced frontal boundary.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Chapman
Hazardous weather outlook, Jun 30, 2:16 PM CDT, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
216 PM CDT Sun Jun 30 2019

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ060>062-065>071-011930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Hanson-McCook-Minnehaha-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Union-
216 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this evening
and overnight. The better chances will be north of Interstate 90
with a quickly decreasing threat south of Interstate 90. Isolated
storms near Interstate 90 may produce hail to the size of quarters
and wind gusts to 60 mph. The higher threat for severe weather and
heavy rain will be from central South Dakota into northeast South
Dakota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms will be possible on Monday. Some of these
storms could be strong to severe in the afternoon and evening, with
the greatest threats being large hail, damaging winds, and heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MNZ071-072-SDZ038>040-050-052>059-063-064-011930-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Charles Mix-Douglas-
216 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Hot temperatures and high dew points will result in afternoon and
early evening heat indices around 100 degrees.

Severe thunderstorms along with heavy rainfall are possible late
this afternoon into the overnight hours.

The initial, conditional threat will be late this afternoon into
the early evening. Isolated, surface based severe storms will be
possible, with the better threat in south central South Dakota. If
storms can form during this time an isolated tornado, hail to the
size of tennis balls and wind gusts to 70 mph will be possible.
There is a lesser threat along highway 14 into southwest
Minnesota.

If that threat does not materialize a complex of thunderstorms is
likely along and north of highway 14 after about midnight. These
storms will be capable of producing half dollar hail and wind
gusts to 65 mph. The other threat will be heavy rainfall which may
cause localized flash flooding and rises in rivers and streams
over the next few days.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms will be possible on Monday. Some of these
storms could be strong to severe in the afternoon and evening, with
the greatest threats being large hail, damaging winds, and heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

In the hours before

Local storm report, Jun 30, 9:56 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     1 ESE GREGORY           43.22N 99.40W
06/30/2019  M60 MPH          GREGORY            SD   AWOS

&&

AT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:52 PM CDTSevere Thunderstorm WarningFSDLincoln36 min
Jul 1, 3:00 AM CDTFlash Flood WarningFSDLyon3 hr
Jul 1, 10:20 AM CDTRiver Flood WarningFSDLyon4 days
Jul 1, 2:54 PM CDTSevere Thunderstorm WarningFSDNobles51 min
Jul 1, 3:02 PM CDTSevere Thunderstorm WarningFSDCottonwood43 min
Jul 1, 3:13 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Nobles47 min
Jul 1, 4:16 PM CDTFlash Flood WatchFSDCottonwood, Jackson, Murray, Nobles, Rock9 hr
Jul 1, 4:52 PM CDTSevere Thunderstorm WarningFSDRock23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.